Alert archive / Kansas / Red Flag Warnings in 2017

Red Flag Warning 27, NWS Goodland, KS

December 10, 201713 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this red flag warning at Dec 10, 2017, 10:32 AM CST for 13 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 10, 2017, 10:32 AM CST (16:32 UTC)
Expired
Dec 10, 2017, 3:00 PM CST
In force
4 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 4.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4294 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

202 
WWUS83 KGLD 101632
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
932 AM MST Sun Dec 10 2017

COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-102300-
/O.NEW.KGLD.FW.W.0027.171210T1632Z-171210T2300Z/
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-
Hitchcock-Red Willow-
932 AM MST Sun Dec 10 2017 /1032 AM CST Sun Dec 10 2017/

...RED FLAG WARNING IN EFFECT UNTIL 4 PM MST /5 PM CST/ THIS
AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 001...002...003...004...013...014...015...016...027...028...
029...041...042...079...080...081...252...253 AND 254...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 4 PM MST /5 PM CST/ this afternoon.

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire 
  Weather Zone 002 Rawlins...Fire Weather Zone 003 Decatur...
  Fire Weather Zone 004 Norton...Fire Weather Zone 013 Sherman...
  Fire Weather Zone 014 Thomas...Fire Weather Zone 015 
  Sheridan...Fire Weather Zone 016 Graham...Fire Weather Zone 
  027 Wallace...Fire Weather Zone 028 Logan...Fire Weather Zone 
  029 Gove...Fire Weather Zone 041 Greeley and Fire Weather Zone 
  042 Wichita. In Nebraska...Fire Weather Zone 079 Dundy...Fire 
  Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red 
  Willow.

* Winds...Northwest 10 to 15 mph with gusts up to 25 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
1 follow-up statement
265 
WWUS83 KGLD 102100
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
200 PM MST Sun Dec 10 2017

COZ252>254-KSZ001-013-027>029-041-042-NEZ079-110600-
/O.CAN.KGLD.FW.W.0027.000000T0000Z-171210T2300Z/
/O.NEW.KGLD.FW.W.0028.171211T1800Z-171212T0000Z/
Yuma-Kit Carson-Cheyenne-Sherman-Wallace-Logan-Gove-Greeley-
Wichita-Dundy-
200 PM MST Sun Dec 10 2017 /300 PM CST Sun Dec 10 2017/

...RED FLAG WARNING IN EFFECT FROM 11 AM MST /NOON CST/ TO 5 PM
MST /6 PM CST/ MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 001...013...027...028...029...041...042...079...
252...253 AND 254...
...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 001...013...027...028...029...
041...042...079...252...253 AND 254...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM MST /noon CST/ to 5 PM MST /6 PM CST/ Monday. The Red
Flag Warning has been cancelled.

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire 
  Weather Zone 013 Sherman...Fire Weather Zone 027 Wallace...
  Fire Weather Zone 028 Logan...Fire Weather Zone 029 Gove...
  Fire Weather Zone 041 Greeley and Fire Weather Zone 042 
  Wichita. In Nebraska...Fire Weather Zone 079 Dundy.

* Winds...Northwest 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ002>004-014>016-NEZ080-081-110600-
/O.CAN.KGLD.FW.W.0027.000000T0000Z-171210T2300Z/
/O.NEW.KGLD.FW.A.0023.171211T1800Z-171212T0000Z/
Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Hitchcock-
Red Willow-
300 PM CST Sun Dec 10 2017

...FIRE WEATHER WATCH IN EFFECT MONDAY AFTERNOON FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 002...003...004...014...
015...016...080 AND 081...
...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 002...003...004...014...015...
016...080 AND 081...

The National Weather Service in Goodland has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect Monday afternoon. The Red Flag Warning has been cancelled.

* Affected Area...In Kansas...Fire Weather Zone 002 Rawlins... 
  Fire Weather Zone 003 Decatur...Fire Weather Zone 004 Norton...
   Fire Weather Zone 014 Thomas...Fire Weather Zone 015 Sheridan 
  and Fire Weather Zone 016 Graham. In Nebraska...Fire Weather 
  Zone 080 Hitchcock and Fire Weather Zone 081 Red Willow.

* Winds...Northwest 20 to 30 mph with gusts up to 35 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Dec 10, 10:13 AM CST, 19 minutes earlier.

Area forecast discussion, Dec 10, 10:13 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
913 AM MST Sun Dec 10 2017

.UPDATE...
Issued at 913 AM MST Sun Dec 10 2017

Forecast overall in great shape...update issued though to catch
temp trend since sunrise. Temps on the rise under full sunshine
w/ little to no change in area Td's. This is giving many locales
RH values of 20 percent or lower. Winds look to remain below Red
Flag criteria at this time and will have to monitor...but can't
rule out isolated spots hitting before winds subside this
afternoon.

With temps forecasted to be in the lower to mid 60s today...have
included record high temp info below in the Climate section. Some
spots have upper 60s for highs and may come close by a few
degrees.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 245 AM MST Sun Dec 10 2017

Today-tonight...widespread sunshine today with perhaps a few
mid and/or high clouds moving down from the north tonight. 850mb
temperatures warm about 3F (west) to 9F (east) supporting highs in
60 to 65 degree range. Low temperatures in the low 20s to low 30s.
Winds today from the northwest around 15 mph with some higher gusts.
For tonight a west wind around 10 mph through midnight then
increasing slightly after midnight ahead of approaching cold front.

Monday-Monday night...some cooler air backs into the area during the
day with 850mb temperatures dropping about 7F (west) to 13F (east).
This would support highs in the low to mid 50s which is currently
advertised in the forecast. Low temperatures in the upper teens to
low 20s. Northwest winds increase into the 20 to 25 mph range with
higher gusts by late morning and continue through mid to late
afternoon...mainly along and east of the CO/KS border.

Tuesday-Tuesday night...should see a few more mid level clouds
compared to past few days with daytime winds from the northwest
around 10 mph. 850mb temperatures warm about 5F to 7F across the
area supporting highs in the mid 50s to around 60 which is currently
advertised in the forecast. Low temperatures above normal with low
20s to around 30.

.LONG TERM...(Wednesday through Saturday)
Issued at 224 AM MST Sun Dec 10 2017

Through the next week several shortwaves will move through the
central plains. The first Wednesday night and the second one
Saturday morning. These will bring in brief cooler air, dropping
our max daily temps for Thursday and Saturday near 50. While
Friday and Sunday we will have slight warming with mid to upper
50s. Lows will be in the 20's for the extended period.

Even with the shortwave passages, winds aren't expected to go over
20 mph through the extended period. No pops in the extended
forecast. Expecting an uneventful weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 245 AM MST Sun Dec 10 2017

For KGLD and KMCK, vfr conditions through the period. Northwest
winds gusting around 20kts expected at both terminals today
decreasing by 23z. For tonight am expecting a west wind around
10kts through midnight then increasing slightly and veering to the
west-northwest at speeds of 12-15kts.

&&

.FIRE WEATHER...
Issued at 245 AM MST Sun Dec 10 2017

For today near critical fire weather conditions will exist across
the entire Tri-State area with relative humidity values below
15 percent. Northwest winds around 15 mph with some higher gusts
are also expected.

On Monday critical and near critical fire weather conditions are
expected generally along and west of a line from near Benkelman
Nebraska to Goodland and Russell Springs Kansas. The best chance
for critical fire weather conditions to be met will be from near
Yuma and Burlington Colorado to Tribune Kansas.

&&

.CLIMATE...
Issued at 913 AM MST Sun Dec 10 2017

Record high temperatures for today...December 10th:

Goodland KS    71/1975
McCook NE      67/1957
Burlington CO  76/1939
Hill City KS   70/1990
Colby KS       74/1996
Tribune KS     72/1996
Yuma CO        68/1996

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...99
LONG TERM...EV
AVIATION...99
FIRE WEATHER...99
CLIMATE...JN
Hazardous weather outlook, Dec 10, 3:45 AM CST, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
245 AM MST Sun Dec 10 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
245 AM MST Sun Dec 10 2017 /345 AM CST Sun Dec 10 2017/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Near critical fire weather conditions are expected across the entire
Tri-State area today.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

On Monday critical and near critical fire weather conditions are
expected generally along and west of a line from near Benkelman
Nebraska to Goodland and Russell Springs Kansas. The best chance
for critical fire weather conditions to be met will be from near
Yuma and Burlington Colorado to Tribune Kansas. Outdoor burning is
highly discouraged.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 3:00 PM CSTFire Weather WatchGLDDecatur, Graham, Norton, Rawlins, Sheridan, Thomas12 hr
Dec 10, 4:01 PM CSTRed Flag WarningGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more26 hr

Nearby

Red Flag Warnings in Kansas, 2017Red Flag Warnings in Colorado, 2017Red Flag Warnings in Nebraska, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.